Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

June 17, 20094 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 17, 2009, 3:12 PM EDT for 4 counties in Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 3:12 PM EDT (19:12 UTC)
Expired
Jun 17, 2009, 4:00 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:55 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 17, 1:55 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS
OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO
TODAY WITH ASSOCIATED WARM FRONT LIFTING ACROSS THE UPPER OHIO
VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE BOUNDARY CONTINUED TO
LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST BOUNDARY LAYER FOR
ANY AFTERNOON WARMING TO FURTHER DESTABILIZE.

WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET
STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND
THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST
OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY
RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT
WARMING TEMPERATURES, DECENT INSTABILITY AXIS IS ANTICIPATED OVER
EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL BE
MONITORED THIS AFTERNOON FOR CONVECTIVE INITIATION.

SEVERE THREAT REMAINS SLIGHT DESPITE PROGNOSIS OF A HEALTHY
DEEP LAYER SHEAR PROFILE WITH A CROSSING JET STREAK...WITH
LIMITATIONS IMPOSED BY THE CLOUD COVER/LIMITED INSTABILITY. SHOULD
STORMS DEVELOP WITH SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL
DEVELOPMENT IS POSSIBLE WITH SEVERE HAIL, ALONG WITH AN ISOLATED
TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA
SHORT BOWING SEGMENTS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST
TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY.
HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT
TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST
FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER
CHANCE FOR WHICH APPREARS TO BE ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN
PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN
CANADA/CONUS MID/UPPER TROUGH.  HOWEVER, QUESTIONS ON AMPLITUDE AND
AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE
TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND
COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE
SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH.

WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK.
AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES
NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT
EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY
THROUGH DAY 7.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO
THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM
FRONT OVER THE REGION.

CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES,
BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS.

HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND
THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY
HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF
THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO
SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 17, 1:42 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT WED JUN 17 2009

OHZ039-048-049-057>059-068-069-WVZ004-012-181745-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-MARSHALL-WETZEL-
142 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE WEATHER
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY
AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ040-041-050-PAZ013-014-020-021-029>032-WVZ001>003-021>023-
041-181745-
GARRETT-CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARION-MONONGALIA-PRESTON-TUCKER-
142 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING
THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON FRIDAY...
WITH DAMAGING WIND STILL THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-022-023-181745-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
142 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 1:37 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT WED JUN 17 2009

PAZ023-030-032-172045-
INDIANA-WESTMORELAND-FAYETTE-
INCLUDING THE CITIES OF...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE
137 PM EDT WED JUN 17 2009

...GUSTY DOWNSLOPE WIND...

SOUTHEAST WIND WILL CONTINUE TO DOWNSLOPE OFF THE RIDGES THIS
AFTERNOON AS A LOW PRESSURE SYSTEM CROSSES THE AREA. WIND GUSTS OF
30 TO 40 MPH MAY BE EXPECTED. WIND GUSTS OF THIS MAGNITUDE IS
SUFFICIENT TO CAUSE MINOR DAMAGE OR DOWN ROTTED AND POORLY ROOTED TREES.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE
ALERT FOR CROSS GUSTS.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:24 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango66 min
Jun 17, 5:57 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence63 min
Jun 17, 6:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington46 min
Jun 17, 6:40 PM EDTAreal Flood WarningPBZBeaver3 hr
Jun 17, 6:58 PM EDTTornado WarningPBZAllegheny, Westmoreland32 min
Jun 17, 7:01 PM EDTFlash Flood WarningPBZAllegheny6 hr
Jun 17, 7:30 PM EDTFlash Flood WarningPBZBeaver3 hr
Jun 17, 7:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland66 min
Jun 17, 7:57 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 17, 3:22 PM EDTTornado WarningPBZCarroll, Tuscarawas23 min
Jun 17, 3:44 PM EDTTornado WarningPBZCarroll, Tuscarawas31 min
Jun 17, 4:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson52 min
Jun 17, 4:57 PM EDTSevere Thunderstorm WarningPBZColumbiana63 min
Jun 17, 5:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas60 min
Jun 17, 5:58 PM EDTTornado WarningPBZTuscarawas47 min
Jun 17, 6:04 PM EDTAreal Flood WarningPBZColumbiana3 hr
Jun 17, 6:45 PM EDTTornado WarningPBZCarroll, Harrison, Tuscarawas45 min
Jun 17, 7:00 PM EDTAreal Flood WarningPBZCarroll, Harrison, Tuscarawas3 hr
Jun 17, 7:42 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson48 min
Jun 17, 7:46 PM EDTTornado WarningPBZBelmont, Harrison44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.